Stomach and gastrointestinal problems are common in people with HIV.
They may be related to the actions of HIV in the body in the early stages of infection, treatment side effects or, as with other people, infections or inappropriate diet.
Diarrhoea, in particular, is a common problem.
Ageing also takes a toll on the gastrointestinal tract. Ageing muscles, including the digestive muscles, contract more slowly, take plenty of time relaxing, and move their contents along at a more leisurely pace; therefore constipation can become a concern as you get older.
Lifestyle changes such as a fibre-rich diet and cutting back on fats, dairy and caffeine can help with gastrointestinal problems.
Having a healthy digestive system is important so that your HIV treatments can be properly absorbed, so make sure you talk to your doctor about your symptoms and get appropriate treatment.
This page was published on 19 September, 2011
This page was reviewed on 23 December 2015
All content contained within this website is copyright © AFAO, unless otherwise stated. Content may be reproduced for non-commercial, personal research or educational purposes free of charge, provided the following citation is made: "Reprinted from [name of publication], published by the Australian Federation of AIDS Organisations". Contact AFAO regarding other uses of content.